OK. I have a chihuahua with congestive heart failure. The vet prescribed furosemide, enalipril amd vetmedin. He is doing better, but the meds are apparently hurting his stomach. Is there something like maybe pepto bismol or something that we could give him to help? He is just eating less and less. These drugs seem to scare him, the way they make him feel, he is withdrawing from us and hiding more than usual.
Also he is still having trouble breathing sometimes. His major problem is fluid in his lungs, but i think he is still suffering with some around them as well. Does that sound like the vet needs to increase his furosemide? He is actually getting less than he was initially. He started out at 12.5mg twice daily and now we have a liquid that is 10mg/ml and he is getting 1ml twice daily. He seemed to be doing better before.
Any suggestions as to how we can make him feel better is appreciated. I don't want the end of his life to be any more miserable than absolutely necessary.
Last, if he gets to the point that it is better for him to be put to sleep, what can we do at home to take care of it? I can not leave him with strangers to stick him with a needle and leave him to die, nor can I go to the vet and sit there with him while he dies and then just go home. I really want him to go at home with the ones that love him. I would like to be able to give him something that would make him go to sleep gently and then give him something to end it for him.
I want him to go preferably while he was sleeping somewhat comfortably.
I know exactly how you feel.I had to stay with my peke when he was put to sleep, he died in my arms,You can talk to your vet and tell him about your wishes, With regards to Peptobismol, my vet told me not to give it because it contains salicylates, like aspirin,your dog might bleed due to ulcer. I give my shih tzu ,Pepcid, as he vomits at times, you can try what my vet told me to do.I cook noodles with chicken for my dog and he likes it.With furosemide,if the vet prescribed 12.5mg twice a day, then you have to give it.if your liquid is 10mg/ml, you should give 1.25ml twice a day.Caring for a dog with CHF is like caring for a person with CHF. I guess that you should be careful about his activities too.
Well, we lost the battle to save our little baby Monday. Around 7am he piddled and there was some blood in it. He had been on a steady decline since the beginning of week 3. He had stopped eating and finally wasn't drinking water anymore. Over Sunday night I got him to take some water from a dropper to try to get him hydrated
Monday morning my wife called the vet who said he needed to be seen. As we got ready to go I noticed that he was starting to breathe really heavily all of a sudden. It got a little worse by the time the vet saw him. He said that his heart was in terrible condition (much worse than before). He said that given his trouble breathing, the sound of his heart and that there was blood in his pee that he most likely would only last as much as a couple days.
We had to make the decision to go ahead and put him "to sleep". He was in pain and struggling to breathe. What else was there to do? The vet didn't understand that I wanted something that would do the job that I could take him home and take care of him there. I wanted to comfort him and tell him that I loved him and see him go to sleep before he died.
I really killed me to watch the last little bit of life fade away from him like that. He was alert and awake when the end hit him. He was sedated first, but it wasn't to do anything more than render him incapable of a struggle. It is the most terrible thing I can imagine and never want to have to do it again!
I love him dearly and wish I could see him and have the chance to hold him and give him the love that I feel like I didn't while he was here. To tell him that I am sorry for doing that to him.
I am truely so sorry for the loss of your furbaby.Know in your heart that he knew how much you loved him.It sounds like you did everything you could to help him and i am sure that he knew that.He will always be with you in your heart and you have all the memories of your good times together.I lost my little girl Chloe almost 14 weeks ago and i know how hard it is.I am still having a hard time dealing with losing her.You will be in my Prayers.May God Bless You.
I am so sorry to hear about your loss. Our oldest Chihuahua was just diagnosed with congestive heart failure 3 weeks ago and I am not handling his terminal illness very well. I try to treasure every day with him and it kills me just thinking of what's coming.
He's only 8 1/2 years old and had a perfect puppy vet check so it's very hard for me to understand how this could have happened.
And, we have his baby, who is now 5 and it scares me that this is congenital/hereditary.
The heart medication and Lasix do not seem to be doing much to help his coughing. I do not want him to be in pain and I'm praying for the strength to do the right thing when it's time for him to pass.
Any advice would be appreciated.
I have a 11 year old Chihuahua that was coughing a lot and hacking which I thought was a tracheal collapse. Turns out she has a pretty bad heart. A xray showed that her right side of her heart was enlarged. Since I start the prescription for Salix, I am noticing that she is seeming sluggish and not motivated. She also seems to breathe in and snort in more than before. Has anyone had this issue with Salix? Is the sluggishness and snort breathing a side affect? She is also on Enalipril. So prior to taking these medications, she only had a hacking cough once in a while and collapsed once in a while..... But now after taking the medication, she seem sluggish and breathes in with a snort through her nose. I don't know what else to do and I don't want to put her to sleep. I would rather let her go on her own. Please let me know if anyone else had these same issues and if so.. should I take her off any of the meds?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.